Disulfiram neuropathy: A neurofilamentous distal axonopathy

Linda E. Ansbacher, E. Peter Bosch, Pasquale A. Cancilla

Research output: Contribution to journalArticle

36 Scopus citations

Abstract

Disulfiram is used to treat alcoholism and is known to cause peripheral neuropathy; few reports of biopsied human nerves have revealed axonal degeneration and loss of myelinated fibers. We studied a 22-year-old woman with severe sensorimotor neuropathy following treatment with disulfiram for 6 months. Histologic studies of the sural nerve revealed a neurofilamentous axonopathy with rare enlarged axons distended by neurofilaments. Disulfiram is converted enzymatically to carbon disulfide, which causes neurofilamentous distal axonopathy in animals. Similar changes in human nerve after disulfiram administration suggest that carbon disulfide is the toxic agent.

Original languageEnglish (US)
Pages (from-to)424-428
Number of pages5
JournalNeurology
Volume32
Issue number4
DOIs
StatePublished - Apr 1982

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Disulfiram neuropathy: A neurofilamentous distal axonopathy'. Together they form a unique fingerprint.

  • Cite this

    Ansbacher, L. E., Bosch, E. P., & Cancilla, P. A. (1982). Disulfiram neuropathy: A neurofilamentous distal axonopathy. Neurology, 32(4), 424-428. https://doi.org/10.1212/wnl.32.4.424